Managing anaphylaxis during an emergency

Distinguishing between an allergic reaction and anaphylaxis, identifying the underlying cause and the importance of post treatment.

Patients should be trained in the use of adrenaline autoinjectors (Photograph: SPL)
Patients should be trained in the use of adrenaline autoinjectors (Photograph: SPL)

Anaphylaxis is a severe, life-threatening systemic allergic reaction. While urticaria and angioedema are the classic signs of an allergic reaction, it is the presence of cardiovascular or respiratory features that constitute anaphylaxis.

The underlying mechanism is type I hypersensitivity, with IgE-mediated release of histamine and other inflammatory mediators by mast cells and basophils.

Early recognition of anaphylaxis and the prompt administration of IM adrenaline improves outcomes and decreases mortality.

Across the world there has been a sharp rise in allergic disease for reasons that remain unclear. The UK has the highest rate of allergic disease with 40 per cent of children affected.

The prevalence of anaphylaxis has also increased almost sevenfold over the past 13 years. The main driver for this has been allergic reactions to food in younger children.

The common causes of anaphylaxis are age related. In children, the majority of anaphylaxis is associated with food. In adults, in order of prevalence, the causes are iatrogenic (drugs), food and venom (bee and wasp stings).

Diagnosis

Allergic reactions have a spectrum of presentation, from mild itch and urticaria to anaphylaxis.

A diagnosis of anaphylaxis requires respiratory or cardiovascular features.

Children typically present with cutaneous features and respiratory compromise, such as wheeze or stridor.

Adults are more likely to present with the consequences of hypotension, such as confusion, dizziness and collapse.

Most severe allergic reactions are the result of accidental exposure to a known allergen. Hence the most effective management is careful avoidance of the allergen.

Risk factors for anaphylaxis

IgE-mediated allergic reactions are inherently unpredictable. Anyone with a known allergy could develop anaphylaxis and the understanding of why a reaction may be mild on one occasion but devastating on another remains poor.

However, there are certain risk factors for more severe reactions, the most important of which is the presence of comorbid asthma: almost all fatal cases of anaphylaxis occur in asthmatics.

Additional risk factors include a history of severe reactions, type of allergen (for example, peanut allergy), nature of exposure (for example, IV drugs) and the presence of co-factors such as alcohol consumption, exercise or viral infections.

Unfortunately, the allergy tests (for example, skin prick test or specific IgE tests) do not predict the severity of future allergic reactions.

Treatment

The patient should not be moved beyond sitting or lying them down. Attempting to stand patients up and move them has been associated with poor outcomes in adults, most likely due to the effect of worsening hypotension and decreasing venous return to the heart.

The priority in the treatment of anaphylaxis is rapid identification of a severe reaction and the prompt use of IM adrenaline. The alpha-adrenergic effects increase the peripheral vascular resistance and coronary artery perfusion, while the beta-1-adrenergic effect causes bronchodilation and prevents the release of inflammatory products. The dose of adrenaline can be repeated every five minutes if necessary.

The dose of IM adrenaline is age appropriate:

  • Six to 12 years - 300 microgram (0.3ml of 1:1000).
  • >12 years - 500 microgram (0.5ml 1:1000).

Adrenaline autoinjectors come in doses of 300 micrograms for adults (>30kg) and 150 micrograms for children (10-30kg). Some autoinjectors also come in smaller doses for infants as well as greater doses for larger patients.

The Resuscitation Council UK expects a GP practice to have ampoules of adrenaline, and all medical staff to be able to draw up an appropriate dose.

However, when attending a patient who is carrying an adrenaline autoinjector, supporting the patient in self administration is a valuable learning opportunity for them.

Patients and attending physicians should be encouraged that if they are unsure whether or not a reaction is severe enough to warrant IM adrenaline, then they should administer it anyway. They should also prioritise administration of IM adrenaline above calling for help, although an ambulance should always be called once adrenaline is given.

There are no contraindications to giving adrenaline to children. In adults, adrenaline can cause severe hypertension in patients with CHD and cardiac arrhythmias in susceptible patients, but in anaphylaxis, adrenaline is life saving.

In patients taking non-cardioselective beta-blockers adrenaline may not work. Such patients would require IV salbutamol in a hospital setting.

If there is concurrent bronchospasm, salbutamol should also be administered. Nebulised adrenaline is not recommended in anaphylaxis.

The use of an antihistamine (H1 antagonist) should never delay the administration of adrenaline. There is no clinical evidence of the efficacy of antihistamines in anaphylaxis. Corticosteroids should not be considered as first-line treatment of anaphylaxis. They may be given later to reduce the likelihood of a late-phase reaction, but they are not an emergency medication for allergic reactions.

Post treatment

A small percentage of patients with anaphylaxis will have a late-phase reaction with return of symptoms, and thus patients should be observed in a hospital setting after treatment with adrenaline.

If a patient has experienced anaphylaxis, every effort must be made to identify the cause to ensure that the patient can avoid further reactions. In practice, this will usually mean follow up in a specialist allergy clinic. A list of allergy clinics is available from the British Society of Allergy & Clinical Immunology (see resources).

An allergy-focused clinical history together with appropriate investigations, such as skin prick testing or specific IgE testing, will usually identify the cause.

Who should carry an adrenaline autoinjector?

In patients at particular risk of severe allergic reactions, it is advisable that they carry injectable adrenaline to ensure early administration. This must be accompanied by allergen avoidance education, a written emergency plan and training in use of the device.

Absolute indications for prescribing adrenaline autoinjectors include previous anaphylaxis, exercise or idiopathic anaphylaxis and the presence of comorbid asthma.

Relative indications are reactions to trace amounts of allergen, remote location of residence and also a history of mild reactions to a higher risk food allergen, such as peanuts.

Patients should be aware of the expiry date of their autoinjector and it should be stored in the original packaging to help prevent light degradation.

Key points
  • Anaphylaxis is on the rise in the UK.
  • Prompt use of IM adrenaline is the mainstay of treatment in anaphylaxis.
  • It is essential to identify the underlying cause to minimise the risk of recurrence.
  • Comorbid asthma is a major risk factor for severe allergic reactions. Therefore, management of asthma should be optimised to minimise impact.
  • Dr Fox is an allergy consultant and honorary senior lecturer in paediatric allergy and Dr Ludman is a registrar, both at Evelina Children's Hospital, London.

Take a test on this article and claim your certificate on MIMS Learning

Resources

  • Emergency Treatment of Anaphylactic reactions - Guidelines for healthcare providers. Working group of the Resuscitation Council (UK). January 2008 https://www.resus.org.uk/anaphylaxis/emergency-treatment-of-anaphylactic-reactions/
  • Muraro A, Roberts G, Clark A et al. EAACI Task Force on Anaphylaxis in Children. The Management of anaphylaxis in childhood: position paper of the European Academy of Allergology and Clinical Immunology Allergy 2007; 62: 857-71.
  • British Society of Allergy & Clinical Immunology. www.bsaci.org

This is an updated version of an article published in 2011.

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register

Already registered?

Sign in

Before commenting please read our rules for commenting on articles.

If you see a comment you find offensive, you can flag it as inappropriate. In the top right-hand corner of an individual comment, you will see 'flag as inappropriate'. Clicking this prompts us to review the comment. For further information see our rules for commenting on articles.

comments powered by Disqus